Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 15, NWS Indianapolis, IN

April 10, 2001Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 10, 2001, 12:27 AM EST for Tippecanoe County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 10, 2001, 12:27 AM EST (05:27 UTC)
Expired
Apr 10, 2001, 1:15 AM EST
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 102 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS53 KIND 100527
SVRIND
INC157-100615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1227 AM EST TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF LAFAYETTE

* UNTIL 115 AM EST

* AT 1226 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF WEST LAFAYETTE...OR ABOUT
  9 MILES NORTHWEST OF LAFAYETTE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST LAFAYETTE AT 1235 AM EST
  BATTLE GROUND AT 1240 AM EST
  DAYTON AT 1245 AM EST

THE MAIN THREAT FROM THIS STORM WILL BE LARGE HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4056 8709 4036 8708 4032 8673 4056 8671

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 PM EST, 9 hours 27 minutes earlier.

Area forecast discussion, Apr 9, 3:00 PM EST, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST MON APR 9 2001

POPS AND TIMING OF TSTMS ARE BIGGEST CONCERN THE NEXT FEW
DAYS. SFC ANALYSIS AT 18Z SHOWS A STNRY FNT ACROSS EXTREME NRN
INDIANA...NORTHERN ILLINOIS TO WEAK LOW PRESSURE OVER SE IOWA.
SATELLITE SHOWS OUTFLOW BOUNDARY ACROSS OUR NRN CWA TO SE IOWA S OF
FNT. A FEW TSTMS STARTING TO DEVELOP ALONG BOUNDARY BUT MAINLY OVER
WRN OHIO.  MODIFIED ILX SOUNDING SHOWS CAPES AROUND 2500 J/KG AND ETA
EVEN SHOWS MORE UNSTABLE AIR THAN THAT MOVG INTO CENTRAL ILLINOIS
THIS AFTERNOON AND ACROSS CENTRAL INDIANA TONIGHT. NEW SWOMCD CALLS
FOR TSTMS TO DEVELOP ALONG BOUNDARY OVER SE IA AND NW ILLINOIS NEXT
FEW HOURS AND THESE SHOULD TRACK TOWARDS OUR NRN CWA LATER THIS
EVENING. WITH AMS BEING SO UNSTABLE WILL GO HI POPS NRN CWA TNGT AND
WITH 40 TO 50 PERCENT POPS MAINLY LATER TNGT SOUTH.

MODELS SHOW BEST VERTICAL VELOCITIES OCCURRING LATER TONIGHT AND THEY
ALSO SAG FNT TO N PORTIONS OF CENTRAL INDIANA LATE TNGT. AVN HAS
IT TO KIND WHICH SEEMS TOO FAR SOUTH. ALL MODELS SHOW GOOD LOW LEVEL
CONVERGENCE OVER ACROSS OUR AREA NEXT FEW DAYS...WILL GO WITH LIKELY
POPS TUESDAY AND TUESDAY NIGHT. AVN/ETA THEN LIFTS FNT N ON WEDNESDAY
AS STRONG LOW PRESSURE MOVES INTO THE CENTRAL PLAINS. NGM IS ODD MAN
OUT HERE...SO WILL GO WITH WARMER AND DRIER MAV GUIDANCE WEDNESDAY.

WE REMAIN IN SAME WRM AMS NEXT FEW DAYS...SO WILL GO SLIGHTLY ABV
MAV/FWC TEMPS THROUGH TOMORROW NIGHT AND JUST ABV WARMER MAV TEMPS ON
WED.

.IND...NONE.
HENDRICKSON

In the hours before

Local storm report, Apr 9, 8:57 PM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
857 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    RIDGEVILLE                IN   1 INCH HAIL
04/09/01   RANDOLPH                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0836 PM    DEERFIELD                 IN   1.75 INCH HAIL
04/09/01   RANDOLPH                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0843 PM    3 E WINCHESTER            IN    MPH TSTM GUST
04/09/01   RANDOLPH                       ROOFS BLOWN OFF
                                          BUILDINGS. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0843 PM    WINCHESTER                IN   .88 INCH HAIL
04/09/01   RANDOLPH                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 9, 10:07 PM EST, 2 hours 20 minutes before
INZ021-100350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1007 PM EST MON APR 9 2001

...STRONG STORMS RETURNING TO NORTHWEST INDIANA...

A SEVERE THUNDERSTORM WAS MOVING INTO WESTERN WHITE COUNTY
AT 10 PM. GOLF BALL SIZED HAIL WAS REPORTED JUST SOUTH OF
KENTLAND INDIANA AT 945 PM EST.

THE STORM WILL CONTINUE MOVING EAST OVER WHITE COUNTY AND
SHOULD ENTER WESTERN CARROLL COUNTY BETWEEN 1030 AND 11 PM
EST.

IF THE STORM DOES NOT WEAKEN...A WARNING MAY BE ISSUED FOR
CARROLL COUNTY IN NORTHWEST INDIANA.

GRAYSON
Special weather statement, Apr 9, 10:11 PM EST, 2 hours 16 minutes before
INZ021-100350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1011 PM EST MON APR 9 2001

...STRONG STORMS RETURNING TO NORTHWEST INDIANA...

A STRONG THUNDERSTORM WAS MOVING INTO WESTERN WHITE COUNTY
AT 10 PM. GOLF BALL SIZED HAIL WAS REPORTED SOUTH OF KENTLAND
INDIANA AT 945 PM EST.

THE STORM WILL CONTINUE MOVING EAST OVER WHITE COUNTY AND SHOULD
ENTER WESTERN CARROLL COUNTY BETWEEN 1030 AND 11 PM EST.,

IF THE STORM DOES NOT WEAKEN...A WARNING MAY BE ISSUED FOR
CARROLL COUNTY IN NORTHWEST INDIANA.

GRAYSON
Special weather statement, Apr 9, 10:35 PM EST, 1 hour 52 minutes before
INZ021-028-029-100430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1035 PM EST MON APR 9 2001

...STRONG STORMS RETURNING TO NORTHWEST INDIANA...

STRONG THUNDERSTORMS OVER NORTHWEST INDIANA WILL PUSH INTO NORTHERN
TIPPECANOE...CARROLL AND WARREN COUNTIES THROUGH 1130 PM. SOME AREAS
THAT WILL BE EFFECTED INCLUDE DELPHI...CARBONDALE AND I-65 NORTH OF
LAFAYETTE. THIS THUNDERSTORM WILL PRODUCE HEAVY DOWNPOURS...
F|REQUENT LIGHTNING AND SMALL HAIL.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL
INDIANA. PEOPLE SHOULD STAY ALERT TO CHANGING WEATHER CONDITIONS AND
LISTEN FOR POSSIBLE WARNINGS.

PUMA
Special weather statement, Apr 9, 11:27 PM EST, 1 hour before
INZ021-029>031-038-100515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1127 PM EST MON APR 9 2001

LOOK FOR STRONG THUNDERSTORMS TO PUSH ACROSS CARROLL...
TIPPECANOE...HOWARD AND CLINTON COUNTIES THROUGH 1215 AM.
AS THE STORMS PUSH EAST AT ABOUT 40 MPH THEY WILL PRODUCE HEAVY
RAIN...FREQUENT LIGHTNING AND SMALL HAIL. SOME AREAS THAT WILL
BE EFFECTED BY THE STORMS THROUGH 1215 AM INCLUDE LAFAYETTE...
KOKOMO AND FRANKFORT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL
INDIANA. PEOPLE SHOULD STAY ALERT TO CHANGING WEATHER CONDITIONS AND
LISTEN FOR POSSIBLE WARNINGS.

PUMA
Special weather statement, Apr 10, 12:03 AM EST, 24 minutes before
INZ021-028>031-035>049-054>057-065-100535-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1203 AM EST TUE APR 10 2001

...THE SEVERE THUNDERSTORM WATCH HAS EXPIRED...

SEVERE THUNDERSTORM WATCH 111 FOR CENTRAL INDIANA HAS EXPIRED AT
MIDNIGHT. HOWEVER...THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND
DAMAGING WINDS ARE STILL IN THE REGION.  STAY TUNED TO NOAA WEATHER
RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES.

SALLY

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:54 PM ESTSevere Thunderstorm WarningINDRandolph51 min
Apr 9, 7:59 PM ESTSevere Thunderstorm WarningINDDelaware46 min
Apr 9, 8:34 PM ESTSevere Thunderstorm WarningINDRandolph26 min
Apr 9, 11:35 PM ESTSevere Thunderstorm WarningINDCarroll25 min
Apr 10, 12:10 AM ESTSevere Thunderstorm WarningINDClinton35 min
Apr 10, 12:48 AM ESTSevere Thunderstorm WarningINDHoward42 min
Apr 10, 1:00 AM ESTSevere Thunderstorm WarningINDCarroll, Clinton45 min
Apr 10, 1:26 AM ESTSevere Thunderstorm WarningINDHamilton19 min
Apr 10, 1:45 AM ESTSevere Thunderstorm WarningINDHamilton, Madison45 min
Apr 10, 9:28 AM ESTSevere Thunderstorm WarningINDKnox, Sullivan62 min
Apr 10, 10:09 AM ESTSevere Thunderstorm WarningINDDaviess, Greene, Knox36 min
Apr 10, 10:39 AM ESTSevere Thunderstorm WarningINDGreene, Martin36 min
Apr 10, 10:48 AM ESTSevere Thunderstorm WarningINDLawrence27 min
Apr 10, 11:12 AM ESTSevere Thunderstorm WarningINDJackson, Lawrence33 min
Apr 10, 11:43 AM ESTSevere Thunderstorm WarningINDJackson32 min
Apr 10, 3:27 PM ESTSevere Thunderstorm WarningINDSullivan33 min
Apr 10, 3:49 PM ESTSevere Thunderstorm WarningINDGreene41 min
Apr 10, 5:26 PM ESTTornado WarningINDLawrence19 min
Apr 10, 5:45 PM ESTSevere Thunderstorm WarningINDJackson45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.